Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 152, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 6, 2003, 2:38 PM EDT for Grant County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 2:38 PM EDT (18:38 UTC)
- Expired
- Jul 6, 2003, 3:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Grant County, KY
The radar
The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 379 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
771 WUUS51 KILN 061838 SVRILN KYC081-061915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 238 PM EDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN KENTUCKY... * UNTIL 315 PM EDT... * AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF CRITTENDEN...OR ABOUT 8 MILES SOUTH OF WALTON...MOVING EAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CRITTENDEN... DRY RIDGE... WILLIAMSTOWN... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3880 8475 3867 8477 3860 8449 3879 8452
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:25 AM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 6, 11:25 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1125 AM EDT SUN JUL 6 2003 UPPER AIR MAP HAS ZONAL FLOW...WITH SURFACE ANALYSIS SHOWING RIDGE AXIS THROUGH OHIO. AS THE SURFACE RIDGE GRADUALLY MOVES EAST...SHORT WAVE APPROACHING ILN IN WESTERLY FLOW ALOFT WILL ENHANCE SCATTERED TSRA DEVELOPMENT THIS AFTERNOON. AIRMASS IS ALREADY UNSTABLE AT 11 AM WITH MOST UNSTABLE AREA FROM SOUTHERN INDIANA INTO KENTUCKY. CURRENT FORECAST LOOKS GOOD WITH SCATTERED POPS FOR TSRA...STRONG WITH HEAVY RAIN POSSIBLE. AFTER EXAMINING 12Z SOUNDING...HIGH TEMPS IN MID-UPPER 80S ALSO LOOK GOOD...SO NO UPDATE IS NEEDED NOW. .ILN...NONE. CONIGLIO
Hazardous weather outlook, Jul 6, 4:53 AM EDT, 9 hours 45 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-061045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 453 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. THESE STORMS COULD ALSO CREATE FLOODING PROBLEMS ESPECIALLY THOSE THAT OCCUR NORTH OF I-70. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THREAT OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND EVENINGS AS A NEARLY STATIONARY FRONT OSCILLATES OVER THE OHIO VALLEY. LOCALIZED FLOODING THREAT WILL ALSO EXIST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. TIPTON
In the hours before
Local storm report, Jul 6, 9:31 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
931 AM EDT SUN JUL 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM AVONDALE OH WIND DAMAGE
07/04/03 HAMILTON *** 2 DEAD ***
PORTION OF TREE SPLIT AND
FELLLocal storm report, Jul 6, 10:01 AM EDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1001 AM EDT SUN JUL 6 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM RICHMOND IN WIND DAMAGE
07/05/03 WAYNE LARGE LIMBS AND POWER
LINES DOWN
0908 PM HAMILTON OH WIND DAMAGE
07/05/03 BUTLER TREES AND POWER LINES DOWNSpecial weather statement, Jul 6, 12:22 PM EDT, 2 hours 16 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-062130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1222 PM EDT SUN JUL 6 2003 ...SEVERE WEATHER POSSIBLE LATER THIS AFTERNOON INTO TONIGHT... WARM AND UNSTABLE AIR ACROSS THE OHIO VALLEY...WILL COMBINE WITH LEFTOVER OUTFLOW BOUNDARIES FROM THUNDERSTORMS SATURDAY EVENING TO FUEL ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE REGION BEGINNING THIS AFTERNOON INTO TONIGHT. THEREFORE...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA IS INDICATING A SLIGHT RISK FOR SEVERE WEATHER. CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION THIS AFTERNOON AND EVENING. ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS GREATER THAN 58 MPH...HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAIN. SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE REGION LATER TODAY AND TONIGHT. LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:50 PM EDT | Severe Thunderstorm Warning | ILN | Pendleton | 40 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.